Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS Los Angeles, CA

March 7, 2021

NWS Los Angeles, CA issued this winter storm watch at Mar 7, 2021, 2:01 PM PST. It took effect at Mar 9, 2021, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 7, 2021, 2:01 PM PST (22:01 UTC)
In effect from
Mar 9, 2021, 10:00 PM PST
Expired
Mar 8, 2021, 6:02 PM PST
In force
Issued by
NWS Los Angeles, CA

The text

As transmitted.

637 
WWUS46 KLOX 072201
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
201 PM PST Sun Mar 7 2021

CAZ052>054-081400-
/O.NEW.KLOX.WS.A.0004.210310T0600Z-210312T0600Z/
Santa Barbara County Mountains-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, Dick Smith Wilderness Area, 
Lockwood Valley, Mount Pinos, Acton, Mount Wilson, and Sandberg
201 PM PST Sun Mar 7 2021

...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
THURSDAY EVENING...

* WHAT...Heavy snow and gusty southwest winds possible. Total snow
  accumulations 6 to 12 inches above 4500 feet with local amounts
  up to 15 inches. Southwest winds 15 to 30 mph with gusts up to
  45 mph.

* WHERE...Santa Barbara County Mountains, Ventura County 
  Mountains and Los Angeles County Mountains excluding the Santa 
  Monica Range.

* WHEN...From Tuesday evening through Thursday evening.

* IMPACTS...The potential for heavy snow, gusty winds, low
  visibilities in blowing snow and icy roads could make for 
  dangerous driving conditions. These conditions could lead to 
  road closures and travel delays on mountain roads, including 
  Highway 33 in Ventura county as well as Interstate 5 and Highway
  14 in Los Angeles county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

RAT
3 follow-up statements
291 
WWUS46 KLOX 081307
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
507 AM PST Mon Mar 8 2021

CAZ052>054-090000-
/O.CON.KLOX.WS.A.0004.210310T0600Z-210312T0600Z/
Santa Barbara County Mountains-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, Dick Smith Wilderness Area, 
Lockwood Valley, Mount Pinos, Acton, Mount Wilson, and Sandberg
507 AM PST Mon Mar 8 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH THURSDAY EVENING...

* WHAT...Heavy snow and gusty southwest winds possible. Total 
  snow accumulations 6 to 12 inches above 4500 feet with local 
  amounts up to 15 inches. Southwest winds 15 to 30 mph with 
  gusts up to 45 mph.

* WHERE...Santa Barbara County Mountains, Ventura County 
  Mountains and Los Angeles County Mountains excluding the Santa 
  Monica Range.

* WHEN...From Tuesday evening through Thursday evening.

* IMPACTS...The potential for heavy snow, gusty winds, low
  visibilities in blowing snow and icy roads could make for
  dangerous driving conditions. These conditions could lead to
  road closures and travel delays on mountain roads, including
  Highway 33 in Ventura county as well as Interstate 5 and Highway
  14 in Los Angeles county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

DB
396 
WWUS46 KLOX 081852
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1052 AM PST Mon Mar 8 2021

CAZ052>054-090600-
/O.CON.KLOX.WS.A.0004.210310T0600Z-210312T0600Z/
Santa Barbara County Mountains-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, Dick Smith Wilderness Area, 
Lockwood Valley, Mount Pinos, Acton, Mount Wilson, and Sandberg
1052 AM PST Mon Mar 8 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH THURSDAY EVENING...

* WHAT...Heavy snow and gusty southwest winds possible. Total 
  snow accumulations 6 to 12 inches above 4500 feet with local 
  amounts up to 15 inches. Southwest winds 15 to 30 mph with 
  gusts up to 45 mph.

* WHERE...Santa Barbara County Mountains, Ventura County 
  Mountains and Los Angeles County Mountains excluding the Santa 
  Monica Range.

* WHEN...From Tuesday evening through Thursday evening.

* IMPACTS...The potential for heavy snow, gusty winds, low
  visibilities in blowing snow and icy roads could make for
  dangerous driving conditions. These conditions could lead to
  road closures and travel delays on mountain roads, including
  Highway 33 in Ventura County as well as Interstate 5 and 
  Highway 14 in Los Angeles County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

Hall
659 
WWUS46 KLOX 090202
WSWLOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
602 PM PST Mon Mar 8 2021

CAZ052>054-091200-
/O.UPG.KLOX.WS.A.0004.210310T0600Z-210312T0600Z/
/O.NEW.KLOX.WS.W.0004.210310T0600Z-210312T0600Z/
Santa Barbara County Mountains-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, Dick Smith Wilderness Area, 
Lockwood Valley, Mount Pinos, Acton, Mount Wilson, and Sandberg
602 PM PST Mon Mar 8 2021

...WINTER STORM WARNING IN EFFECT FROM 10 PM TUESDAY TO 10 PM PST
THURSDAY...

* WHAT...Heavy snow and gusty southwest to west winds expected.
  Total snow accumulations of 6 to 12 inches above 4500 feet with
  local amounts up to 15 inches expected in the San Gabriels.
  Southwest to west winds 20 to 35 mph with gusts up to 50 mph. 

* WHERE...Santa Barbara County Mountains, Ventura County 
  Mountains and Los Angeles County Mountains excluding the Santa 
  Monica Range.

* WHEN...From 10 PM Tuesday to 10 PM PST Thursday.

* IMPACTS...Heavy snow, gusty winds, low visibilities in blowing
  snow and icy roads could make for dangerous driving conditions.
  These conditions could lead to road closures and travel delays
  on mountain roads, including low elevation passes such as
  Highway 33 in Ventura County, Highway 154 in Santa Barbara
  county, as well as Interstate 5 and Highway 14 in Los Angeles
  County. A dusting to light snow accumulations will also be
  possible for the foothills of the An

* ADDITIONAL DETAILS...Minor snow accumulations are also possible
  for the foothills of the Antelope and Cuyama Valleys which may
  require winter weather advisories. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions from CalTrans are available by calling
1 800 4 2 7 7 6 2 3.

&&

$$

Gomberg

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this winter storm watch went out at Mar 7, 1:59 PM PST, 2 minutes earlier.

Area forecast discussion, Mar 7, 1:59 PM PST, 2 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
159 PM PST Sun Mar 7 2021

.SYNOPSIS...07/1249 PM.

Strengthening onshore flow will bring a cooling trend through
Monday with increasing night through morning low clouds and fog.
A cold storm system will likely bring rain and low elevation snow
and gusty winds to the region late Tuesday through Thursday.

&&

.SHORT TERM (TDY-WED)...07/154 PM.

12Z models in good synoptic agreement through the short term
period. At upper levels, broad cyclonic flow will persist over
the area through Tuesday with an upper low dropping southward,
just off the Central CA coast, on Wednesday. Near the surface,
moderate onshore flow to the east will persist with some northerly
offshore flow tonight through Monday night.

Forecast-wise, tonight and Monday should be rather uneventful.
With cyclonic flow aloft and decent onshore surface gradients,
expect marine inversion to deepen overnight. So, low clouds should
be able to push into the coastal slopes by Monday morning.
Additionally, this pattern will result in some patchy drizzle
south of Point Conception with even a slight chance of measurable
rain across Los Angeles county. Other than the marine layer
clouds, varying amounts of high level clouds will continue
through Monday. Temperatures on Monday will be a few degrees
cooler all areas. Also, there will be some gusty westerly winds
across the Antelope Valley Monday afternoon and some Sundowners
Monday evening. For both these areas, there is a chance for low
end advisory-level winds.

For Monday night/Tuesday, expect gradual increase in clouds with
continued onshore flow and approaching cold front Tuesday
afternoon. The cold front is forecast to begin impacting the
Central Coast Tuesday afternoon/evening with rain becoming likely
by the evening hours north of Point Conception. South of Point
Conception, a slight chance to chance of precipitation will
develop Tuesday evening. Models indicate some instability moving
into the Central Coast Tuesday evening which will result in a
slight chance of thunderstorms. Through Tuesday evening, snow
levels will drop to 4000-4500 feet.

For Tuesday night/Wednesday, all models still indicate the upper
low will sweep a cold front across the area. So, all areas can
expect a decent amount of precipitation with this system. Steady
light to moderate rain can be expected through Wednesday afternoon
with a more showery pattern Wednesday evening. Through Wednesday
evening, most areas can expect between 0.50 and 1.00 inches of
rain with locally higher amounts in the mountains. With the cold
air aloft, a slight chance of thunderstorms will be possible for
all areas through Wednesday evening. Snow levels will continue to
drop, lowering to 2500-3500 feet by Wednesday evening. With some
gusty southwesterly winds anticipated, Winter Storm conditions
will be possible in the SBA/Ventura/LA mountains. So, will issue
a WINTER STORM WATCH from 1000 PM Tuesday evening through 1000 PM
Thursday evening (snow totals potentially 6-12" above 4500 feet
and southwest winds gusting to 45 mph), allowing for a big enough
window for future shifts to fine tune the exact timing of winter
storm conditions. With such low snow levels, there may be issues
across the Grapevine during this time period. Please see LAXWSWLOX
for the details on the WINTER STORM WATCH. As for the recent burn
areas, do not anticipate any significant issues at this time, but
the potentially heavy rainfall with any possible thunderstorm
development will need to be watched closely.

.LONG TERM (THU-SUN)...07/155 PM.

For the extended, after Thursday, forecast confidence decreases
noticeably as GFS and ECMWF have much different ideas about the
overall synoptic pattern.

For Thursday, both the GFS and ECMWF are on the same page. The
upper low will move across the area during the day, reaching the
eastern CA deserts by the evening. This pattern will keep a
post-frontal showery pattern over the area through the day. There
will be a chance of showers just about anywhere through the day.
Given the continued cold air aloft, there still is an outside
chance of isolated thunderstorms. However, do not think there is a
high enough chance for any thunderstorm mention at this time. Snow
levels will remain quite low, 2500-3000 feet in the morning then
rising to 3500-4000 feet in the afternoon. So, there will continue
to be a threat of winter weather conditions in the local mountains
(resulting in the WINTER STORM WATCH continuing through Thursday
evening).

For Friday through Sunday, forecast confidence bottoms out
dramatically. GFS is more progressive with the pattern, moving the
upper low into the Midwest Friday/Saturday with another trough
impacting the area on Sunday. Conversely, the ECMWF keeps the
upper low spinning near the 4 Corners area Friday/Saturday with a
ridge moving over the area on Sunday. Either solutions keeps the
area dry Friday/Saturday, but the GFS would indicate a chance of
some light rain on Sunday. Given the uncertainty, will not get too
cute with this time period. Will indicate dry conditions with
partly cloudy to mostly clear skies and a gradual warming trend.
Hopefully, the models will come into better agreement, allowing
for a higher confidence forecast next weekend.

&&

.AVIATION...07/2102Z.

At 1630z at KLAX... The inversion was around 2200 feet. The top
of the inversion was around 5300 feet with a temperature of about
13 degrees Celsius.

Overall... Moderate to high confidence in the current TAFs.
North of Point Conception, IFR/MVFR CIGs will develop after 07z
and VLIFR/LIFR conditions will develop after 02z.

South of Point Conception, MVFR CIGs will linger through at least
21z at coastal and coastal adjacent sites and may not go VFR at
all today. It is also possible that the CIG may simply rise to
above 3K ft in some locations for a few hours. For locations that
are VFR at some point today, IFR/MVFR conditions return/develop
after 05z at coastal sites, after 10z at KBUR and KVNY, and after
12z at KPMD and KWJF. There will be patchy drizzle 08z-18z.

KLAX... Moderate confidence in the current TAF. MVFR CIGs will
linger through at least 21z and there is a sixty percent chance
conditions may not go VFR at all today or that the CIG may simply
rise to above 3K ft for a few hours. If midday conditions are VFR,
IFR/MVFR conditions return after 03z. There will be patchy
drizzle 08z-18z. There will not be any east winds greater than 8
kts during the forecast period.

KBUR... Moderate confidence in the current TAF. MVFR CIGs will
linger through at least 21z and there is a thirty percent chance
conditions may not go VFR at all today or that the CIG may simply
rise to above 3K ft for a few hours. If midday conditions are VFR,
IFR/MVFR conditions return about 10z. There will be patchy
drizzle 08z-18z.

&&

.MARINE...07/154 PM.

For the Outer Waters... Small Craft Advisory (SCA) level winds
and seas will continue through late Monday night. SCA level seas
will likely continue through Thursday. There is a forty percent
chance of SCA level winds on Tuesday, otherwise winds will remain
below SCA level Tuesday through Thursday.

For the Inner Waters north of Point Sal... SCA level winds and
seas will continue through late Monday night with a brief lull in
winds in the morning hours. Seas will diminish early on Tuesday
but then increase to SCA level again by Tuesday night and continue
through Thursday. Winds will remain below SCA level Tuesday
through Thursday.

For the Inner Waters south of Point Conception... SCA level winds
will likely develop late on Monday and continue on Tuesday. The
strongest winds will be in the afternoon and evening hours.
Otherwise, conditions will remain below SCA levels through
Thursday.

&&

.BEACHES...07/149 PM.

High surf conditions of 8 to 12 feet to the Central Coast have
been diminishing and will drop below advisory criteria this
afternoon. Another large swell will arrive on Monday and will
likely bring high surf to the area through the week.

The surf across the west facing beaches of Ventura County will
be elevated this afternoon and evening but will remain below
advisory criteria. Elevated surf conditions are likely again
Monday through Thursday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 2 PM PST this afternoon
      for zones 34-35. (See LAXCFWLOX).
     Winter Storm Watch in effect from Tuesday evening through
      Thursday evening for zones 52>54. (See LAXWSWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Tuesday for
      zones 645-670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (WED-SUN).

High surf and dangerous rip currents are likely through the
middle of the week. Gusty west to northwest winds will create
driving and boating hazards at times through Wednesday. A winter
storm will bring rain and snow to the area Wednesday and Thursday.

&&

PUBLIC...Thompson
AVIATION...Kj
MARINE...Kj
BEACHES...Kj
SYNOPSIS...RAT

weather.gov/losangeles

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.